Alert archive / Oklahoma / Flash Flood Warnings in 1996

Flash Flood Warning 39, NWS Norman, OK

November 6, 1996Bryan County, Oklahoma

NWS Norman, OK issued this flash flood warning at Nov 6, 1996, 8:32 PM CST for Bryan County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 6, 1996, 8:32 PM CST (02:32 UTC)
Expired
Nov 7, 1996, 12:30 AM CST
In force
4 hr
Issued by
NWS Norman, OK
Area
Whole counties

County Bryan County, OK

The radar

The Norman radar (KTLX), 179 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1996-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2359 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1996-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2359 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
3.5
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 070230
FFWOKC
OKC013-070630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
832 PM CST WED NOV 06 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1230 AM CST FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHEASTERN OKLAHOMA
     BRYAN

INCLUDING THE FOLLOWING LOCATIONS
     ACHILLE...ALBANY...BENNINGTON...BLUE...BOKCHITO...CADDO...
     CALERA...DURANT...KEMP...KIERSEY...ROBERTA...UTICA AND WADE

AT 832 PM CST RADAR INDICATED SHOWERS AND THUNDERSTORMS...PRODUCING VERY
HEAVY RAIN...CONTINUING TO MOVE ACROSS MUCH OF BRYAN COUNTY. RADAR
DERIVED RAINFALL RATES OF OVER 2 INCHES HAVE BEEN INDICATED ACROSS
THIS AREA. ADDITONAL HEAVY RAINFALL IS EXPECTED ACROSS BRYAN COUNTY
DURING MUCH OF THE OVERNIGHT HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
IT IS VERY DIFFUCULT AT NIGHT TO TELL HOW MUCH WATER IS ON
ROADS.  MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN
DEPTH.

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Nov 6, 3:38 PM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Nov 6, 3:38 PM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
330 PM CST WED NOV 6 1996

LEADING EDGE OF COLD FRONT IS STILL MOVING SLOWLY SOUTHEASTWARD BUT
IS BECOMING VERY SHALLOW.  PRECIP IS TRAINING ALONG THE STALLED
BOUNDARY ALOFT WHERE THERE IS ENOUGH LIFT.  DO NOT EXPECT PRECIP TO
MOVE MUCH UNTIL UPPER WAVE LIFTS OUT LATER TONIGHT.  WILL ISSUE A
FLASH FLOOD WATCH FOR AREAS ALONG AND SOUTHEAST OF CURRENT
LINE OF STORMS.  RISK OF SEVERE IS SLIGHT WITH THE POSSIBLITY OF
HAIL...BUT MAIN CONCERN IS HEAVY RAIN.  TEMPS MODERATED BY CLOUDS
TONIGHT THEN CLEARING TOMORROW.

FCSTID = 10
OKC   37  56  32  63 /  90   0   0   0
HBR   37  58  32  64 /  30   0   0   0
SPS   42  60  35  65 /  60   0   0   0
GAG   31  58  29  64 /  20   0   0   0
PNC   37  56  32  63 /  30   0   0   0
DUA   46  54  37  64 /  90  20   0   0

.OKC...
OK...FLASH FLOOD WATCH TONIGHT OKZ028>032-039>043-045>053.
TX...NONE.

In the hours before

Local storm report, Nov 6, 3:00 PM CST, 5 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
300 PM CST WED NOV 06 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    MIDWEST CITYY              OK  STREET FLOODING
11/06/96   OKLAHOMA                       SOUTHEAST 15TH AND MIDWEST HES
                                          BLVD. WATER TO BOTTOM OF CAR
                                          DOORS.

J
Local storm report, Nov 6, 3:00 PM CST, 5 hours 32 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
300 PM CST WED NOV 06 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    MIDWEST CITY               OK  STREET FLOODING
11/06/96   OKLAHOMA                       SOUTHEAST 15TH AND MIDWEST
                                          BLVD. WATER TO BOTTOM OF CAR
                                          DOORS.

J
Local storm report, Nov 6, 3:02 PM CST, 5 hours 30 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
300 PM CST WED NOV 06 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    MIDWEST CITY               OK  STREET FLOODING
11/06/96   OKLAHOMA                       SOUTHEAST 15TH AND MIDWEST
                                          BLVD. WATER TO BOTTOM OF CAR
                                          DOORS.

J
Local storm report, Nov 6, 7:14 PM CST, 1 hour 18 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
717 PM CST WED NOV 06 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    PAOLI                      OK  0.75 INCH HAIL
11/06/96   GARVIN

JS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 6:38 PM CSTSevere Thunderstorm WarningOUNGarvin, McClain52 min
Nov 6, 6:56 PM CSTFlash Flood WarningOUNPottawatomie3 hr
Nov 6, 7:00 PM CSTSevere Thunderstorm WarningOUNPottawatomie45 min
Nov 6, 8:29 PM CSTSevere Thunderstorm WarningOUNCarter46 min
Nov 6, 8:38 PM CSTSevere Thunderstorm WarningOUNPushmataha52 min
Nov 6, 9:53 PM CSTFlash Flood WarningOUNAtoka, Choctaw, Pushmataha3 hr
Nov 7, 12:25 AM CSTFlash Flood WarningOUNAtoka, Bryan, Choctaw, Pushmataha4 hr

Nearby

Flash Flood Warnings in Oklahoma, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.